Methadone-induced Hyperhidrosis Treated With Oxybutynin
Psychiatry and Behavioral Sciences
OBJECTIVES: This case report aims to help healthcare providers and methadone clinic patients to recognize one of the less recognized adverse effects of methadone, hyperhidrosis, and to suggest oxybutynin as a possible solution. METHODS: A 35-year-old man on methadone maintenance therapy presented with excessive sweating, which began promptly after methadone was introduced. Urine toxicology was conducted every 2 weeks to rule out other illicit substances that may have contributed to the sweating. RESULTS: Oxybutynin (5 mg PO QID) resulted in cessation of the methadone-induced hyperhidrosis within 2 days of starting the medication. CONCLUSIONS: Methadone-induced excessive sweating is an adverse effect of the medication that reportedly affects up to 45% of those prescribed methadone, and oxybutynin is a potent treatment for methadone-induced excessive sweating.
Hong, J., Lee, J., Totouom-Tangho, H., Dunn, N., & Swift, R. (2017). Methadone-induced Hyperhidrosis Treated With Oxybutynin. Journal of Addiction Medicine, 11 (3), 237-238. https://doi.org/10.1097/ADM.0000000000000300